Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 9, NWS Grand Forks, ND

April 20, 20205 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Apr 20, 2020, 9:56 AM CDT for 5 counties in North Dakota. It took effect at Apr 20, 2020, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 9:56 AM CDT (14:56 UTC)
In effect from
Apr 20, 2020, 12:00 PM CDT
Expired
Apr 20, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Eddy County, ND, Griggs County, ND, Ransom County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS73 KFGF 201456
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
956 AM CDT Mon Apr 20 2020

NDZ024-028-038-049-052-210000-
/O.NEW.KFGF.WI.Y.0009.200420T1700Z-200421T0000Z/
Eddy-Griggs-Barnes-Ransom-Sargent-
Including the cities of New Rockford, Cooperstown, Valley City, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland
956 AM CDT Mon Apr 20 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Eddy, Griggs, Barnes, Ransom and Sargent Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
702 
WWUS73 KFGF 210001
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
701 PM CDT Mon Apr 20 2020

NDZ024-028-038-049-052-210115-
/O.EXP.KFGF.WI.Y.0009.000000T0000Z-200421T0000Z/
Eddy-Griggs-Barnes-Ransom-Sargent-
Including the cities of New Rockford, Cooperstown, Valley City, 
Lisbon, Enderlin, Gwinner, Milnor, Forman, and Rutland
701 PM CDT Mon Apr 20 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Apr 20, 9:55 AM CDT, 1 minute earlier.

Area forecast discussion, Apr 20, 9:55 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
955 AM CDT Mon Apr 20 2020

.UPDATE...
Issued at 954 AM CDT Mon Apr 20 2020

Adjusted POPs for the current band moving to just south of the
I-94 corridor. Additional rain or snow shower will move in from
the north and there will be some convective shower development
also. Some brief reductions to visibility in the north if some of
the precip falls as snow, but will be very short lived. Winds in
the Sheyenne River Valley will also be picking up this afternoon.
Put out a wind advisory for 17Z to 00Z for Eddy county down to
Ransom and Sargent. Will keep it out of the Devils Lake Basin and
RRV for now.

UPDATE Issued at 700 AM CDT Mon Apr 20 2020

There are currently a few light rain showers from Devils Lake to
Carrington, moving southeast. Think these will clip the Fargo
Moorhead area in the next hour or two. Other than that, not sure
much else is going to occur this morning. Some of the high
resolution models continue to show a band developing over the
central and northern Red River Valley mid morning, but just not
seeing much indication of that across southern Manitoba. So have
scaled back precipitation chances this morning for most areas,
and temperatures have stayed warm enough that if anything does
fall, it would mainly be in liquid form. Could see a few flakes in
the northern Valley, but doubt much more than that.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 347 AM CDT Mon Apr 20 2020

Main challenges/impacts in this portion of the forecast are fire
weather concerns this afternoon, wind speeds this afternoon, a
ribbon of rain/snow showers moving into the central and northern
Red River Valley mid to late morning, and afternoon showers
(thunder?) mainly along and east of the Valley. Kind of battling
two different scenarios here, one dealing with dry conditions and
the other trying to bring in wetter conditions.

Starting with fire weather concerns today, have little doubt it
will get breezy to windy this afternoon. Bigger question is
humidity. With the models all in pretty good agreement on bringing
in some showers, not seeing the potential for a big afternoon dip
in dew points. Areas that have showers will actually keep steady
dew points or even higher ones. However, there is a possibility
that some spots could have lower humidity values, so plan to
mention near critical fire weather conditions for at least some
(if not all) areas this afternoon. User requested Red Flag Warning
for Grant County today.

Had been pretty confident at this point yesterday about reaching
wind advisory criteria across our western FA this afternoon. Going
through the various high wind parameters now, my confidence in
that has dropped as well. Currently am thinking that the higher
elevations west of the Red River Valley, from Cooperstown to
Valley City to Lisbon could get into criteria for an hour or 2
this afternoon, but not for a long duration period. After
coordinating thoughts with neighbors, will hold off on issuing a
wind advisory due to these factors.

Models remain consistent in depicting a narrow ribbon of showers
moving into the northern and central FA mid to late morning. There
are probably more questions than answers regarding this, so
confidence is lower than the prior shift in regard to what occurs
with this. Not seeing the upper support lining up with the lower
frontogenesis as much as before. Looking upstream in southern
Canada, where models say there should be precipitation right now,
there is little or nothing. But it actually remains pretty
cloudy, which is holding surface temperatures up. The northwest
wind shift has been pretty subtle so far, so not seeing a strong
push of colder air. This time of the year, so much of the
precipitation type hinges on just a few degrees here or there. For
those reasons, will back off slightly on snowfall accumulations
with this feature. Think the best potential for a light snow
accumulation will be along the Canadian border. As the band is a
tad slower now too (may not reach Grand Forks until 10-11 am),
temperatures should be warm enough by then to turn it back to
liquid.

The coldest temperatures at 500mb occur across northwest Minnesota
this afternoon. Some elongated vorticity lingers in the sharper
northwest flow in the same area. However, it does look to remain
pretty cloudy there, so am doubting there will be enough
instability to get any afternoon thunder. But later shifts can
take another look at that. Think there is a good bet for more hit
and miss showers.

Any shower activity should fade away this evening. There is still
a strong thermal boundary from west to east across the FA on
Tuesday. However, the one thing this fast moving northwest flow
has taught me on this set of mids is to be prepared for small or
large detail changes from shift to shift. Models do show another
narrow band of precipitation possible Tuesday afternoon, but my
confidence in where and what that may be is low at this point.

.LONG TERM...(Tuesday night through Sunday)
Issued at 347 AM CDT Mon Apr 20 2020

The start of the period shows a split flow pattern aloft...with the
northern stream defining an upper ridge across the Canadian
Rockies...and northwest flow aloft across the forecast area.
Increased thickness values and return flow at the surface signal a
return to warmer temperatures across the region with a warm front
stretching across the forecast area and chances for light
precipitation.

The pattern becomes more unsettled later in the period as a series
of waves cross the area bringing repeat chances for light
precipitation. Otherwise...temperatures will generally remain near
seasonal norms through the end the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 700 AM CDT Mon Apr 20 2020

Will be some hit and miss showers around this morning through the
afternoon, but these should fade away again by early evening.
Confidence on any of these hitting any of the TAF sites is too low
to go with anything other than VCSH for now. Think clouds should
hold in the lower ranges of VFR through the day, with rising
heights tonight. Wind speeds will increase through the morning, be
the strongest in the mid to late afternoon time frame, then
decrease quickly again this evening.

&&

.HYDROLOGY...
Issued at 927 PM CDT Sun Apr 19 2020

Pembina and Drayton remain at major flood stage. Drayton is expected
to fall into moderate flood stage on Monday. Satellite indicated a
flood area up to as much as 8 miles wide was generally east of I-29
from Manvel northward to Pembina ND. Road closures and overland
flooding remain in and near this flooded area. Oslo fell into
moderate flood stage Sunday afternoon and was the only forecast
point at moderate flood stage. Fargo and East Grand Forks were at
minor flood stage. East Grand Forks is expected to remain at minor
flood stage for the next 7 days. Fargo is expected to fall below
flood stage next weekend. The West Fargo Diversion will fall below
flood stage this evening and so the flood warning was cancelled for
West Fargo. Hallock, Abercrombie, Kindred, Harwood, Mapleton, and
the West Fargo Diversion were at a high water stage.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 7 PM CDT this evening for NDZ024-028-038-049-
     052.

MN...Red Flag Warning until 6 PM CDT this evening for MNZ040.

River point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.

&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Hopkins
AVIATION...Godon
HYDROLOGY...JH
Hazardous weather outlook, Apr 20, 8:41 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
841 AM CDT Mon Apr 20 2020

MNZ004-007-NDZ008-016-211345-
Kittson-West Marshall-Pembina-Eastern Walsh-
841 AM CDT Mon Apr 20 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are possible this afternoon
outside of any shower activity.

Spring snow melt river flooding continues along the Red River and
its tributaries. Refer to the latest flood warnings and
statements for detailed information on specific locations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A wintry mix is also possible late Tuesday morning into the
afternoon. Little accumulation is expected, but visibilities may be
reduced when this moves through.

Spring snow melt river flooding continues along the Red River and
its tributaries.  Refer to the latest flood warnings and
statements for detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-029-030-NDZ006-007-014-015-024-026>030-038-039-049-
052>054-211345-
West Polk-Norman-Clay-Wilkin-West Otter Tail-Towner-Cavalier-
Benson-Ramsey-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
841 AM CDT Mon Apr 20 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Brief wind gusts of 35 to 45 mph are possible this afternoon.
Near critical fire weather conditions are possible this afternoon
outside of any shower activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ040-211345-
Grant-
841 AM CDT Mon Apr 20 2020

This hazardous weather outlook is for portions of west central
Minnesota.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect for gusty winds and low relative
humidity through 6 PM this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027-028-031-032-211345-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-
841 AM CDT Mon Apr 20 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are possible this afternoon
outside of any shower activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.